OBJECTIVE: To describe reasons for discontinuing or switching selective serotonin-reuptake inhibitors (SSRIs) at 3 and 6 months after starting treatment, and to identify information provided to patients that may help prevent premature discontinuation of medication. METHODS: Telephone surveys were conducted at 3 and 6 months after patients (n = 672) were started on an SSRI for a new or recurrent case of depression. RESULTS: Significantly more patients discontinued or switched their SSRI because of an adverse effect within the first 3 months of starting (43%) compared with the second 3 months (27%; p = 0.023). The adverse effect most frequently reported as the reason for early discontinuation or switching was drowsiness/fatigue (10.2%), followed by anxiety, headache, and nausea – all at just over 5%. The odds ratio for discontinuation was 61% less in patients who recalled being told to take the medication for at least 6 months compared with those who did not (OR 0.39; p < 0.001). Patients who recalled being informed of potential adverse effects increased their reported incidence of mild to moderate adverse effects by 55% (OR 1.55; p < 0.05) without affecting rates of premature discontinuation (OR 1.06; p = 0.77). CONCLUSIONS: Adverse effects are the most frequent reason for discontinuing or switching SSRIs within the first 3 months of treatment. Patients are more likely to continue taking their antidepressant if they fully understand how long to take the medication. Informing patients of potential adverse effects does not appear to prevent premature discontinuation, but may increase the patient's awareness and reporting of mild to moderate adverse effects.